Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 123, NWS Memphis, TN

August 30, 20144 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 30, 2014, 5:41 PM CDT for 4 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2014, 5:41 PM CDT (22:41 UTC)
Expired
Aug 30, 2014, 7:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WGUS54 KMEG 302241
FFWMEG
MSC081-115-117-145-310045-
/O.NEW.KMEG.FF.W.0123.140830T2241Z-140831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  WEST CENTRAL PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 745 PM CDT

* AT 540 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL  
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN...
  TUPELO...PONTOTOC AND TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3460 8874 3460 8854 3442 8854 3408 8883
      3407 8925 3425 8924

$$
1 follow-up statement
517 
WGUS74 KMEG 310040
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CDT SAT AUG 30 2014

MSC081-115-117-145-310050-
/O.EXP.KMEG.FF.W.0123.000000T0000Z-140831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION MS-PRENTISS MS-PONTOTOC MS-LEE MS-
740 PM CDT SAT AUG 30 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR LEE...
PONTOTOC...WEST CENTRAL PRENTISS AND SOUTHEASTERN UNION COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3460 8874 3460 8854 3442 8854 3408 8883
      3407 8925 3425 8924

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:42 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 30, 3:42 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT SAT AUG 30 2014

.DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES
THIS AFTERNOON PLACE AN UPPER LEVEL LOW OVER MINNESOTA WITH AN
UPPER LEVEL TROUGH STRETCHING FROM THE UPPER MIDWEST BACK THROUGH
THE MIDDLE MISSISSIPPI VALLEY AND SOUTHERN PLAINS. A WARM CONVEYOR BELT
OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED PRECIPITABLE
WATER VALUES OVER 2 INCHES AND SURFACE DEWPOINTS IN THE LOWER 70S
TODAY. EMBEDDED SHORTWAVES WITHIN THE UPPER LEVEL TROUGH HAVE
RESULTED IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS
MOST OF THE MID SOUTH WITH MUCH NEEDED RAIN. TEMPERATURES AS OF 3 PM
CDT VARY ACROSS MANY LOCATIONS ACROSS THE FORECAST AREA WITH
READINGS IN THE 70S WHERE RAIN HAS OCCURRED ALREADY AND LOWER 80S
ACROSS PORTIONS OF NORTHEAST ARKANSAS AND NORTHEAST MISSISSIPPI.
SHOWER AND THUNDERSTORM CHANCES TONIGHT THROUGH MUCH OF NEXT WEEK
IS THE PRIMARY CHALLENGE IN THIS AFTERNOON/S FORECAST.

.SHORT TIME...(TONIGHT THROUGH MONDAY)...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BE HIGHEST IN COVERAGE THIS EVENING ALONG AND EAST
OF THE MISSISSIPPI RIVER WITH CHANCES GRADUALLY DECREASING LATER
TONIGHT INTO SUNDAY AS THE UPPER LEVEL SUPPORT BEGINS TO WEAKEN.
LOWS TONIGHT AND SUNDAY NIGHT WILL BE MAINLY IN THE LOWER 70S WITH
HIGHS IN THE 80S ON SUNDAY AND 80S TO LOWER 90S ON MONDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG TERM
MODELS HAVE COME INTO BETTER AGREEMENT TODAY BUT NOW SUGGEST A
SURFACE BOUNDARY WILL DROP INTO THE MID SOUTH TUESDAY AND MEANDER
BACK NORTH BY WEDNESDAY. CONSEQUENTLY...ADJUSTED RAIN CHANCES
UPWARD ACCORDINGLY TO SCATTERED COVERAGE GIVEN THESE TRENDS.
TEMPERATURES WILL GRADUALLY INCREASE TO THE LOWER 90S AREAWIDE
LATER IN THE WEEK WITH RAIN CHANCES BECOMING MORE ISOLATED IN
COVERAGE DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY.

&&

.AVIATION...
18Z TAFS

A CIRCULATION WAS EVIDENT ON KNQA RADAR IMAGERY...AROUND 50 MILES
SOUTHWEST OF MEM AT 1745Z... MOVING NORTHEAST. BEST TS CHANCES
THIS AFTERNOON WILL BE EAST AND SOUTHEAST OF THIS FEATURE. NORTH
MS... INCLUDING TUP... WILL BE UNDER A MORE UNSTABLE ENVIRONMENT
AHEAD OF AN APPROACHING MARINE WARM FRONT. MEM WILL BE NEAR THE
NORTHWEST EDGE OF THE BEST AFTERNOON TS POTENTIAL. WILL MONITOR
CONDITIONS CLOSELY AND MAY NEED TO PULL AFTERNOON/EARLY EVENING TS
FROM THE MEM TAF.

SECOND MIDLEVEL WAVE WILL APPROACH MIDSOUTH TERMINALS DURING THE
09Z TO 12Z TIME FRAME. JBR WILL LIKELY BE IN THE LEAST FAVORED
POSITION FOR TS WITH RESPECT TO THE TRACK OF THE MIDLEVEL WAVE. IN
ANY CASE...MVFR/IFR WILL BE A GOOD BET AREAWIDE...GIVEN A SECONDARY
WEAK WARM FRONT LIFTING INTO THE MIDSOUTH DURING THE OVERNIGHT.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 30, 3:43 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT SAT AUG 30 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
343 PM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL
ACROSS PORTIONS OF THE MID SOUTH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 30, 4:09 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             PONTOTOC                34.25N 89.01W
08/30/2014  E1.00 INCH       PONTOTOC           MS   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED TO HAVE BROKEN A WINDSHIELD IN
            PONTOTOC AT THE INTERSECTION OF HIGHWAYS 15 AND 76.

&&

JLH
Special weather statement, Aug 30, 4:27 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SAT AUG 30 2014

MSZ013-015-021>023-302215-
YALOBUSHA MS-PONTOTOC MS-LAFAYETTE MS-CHICKASAW MS-CALHOUN MS-
427 PM CDT SAT AUG 30 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PITTSBORO AT 427 PM CDT...MOVING
NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CALHOUN...CHICKASAW...LAFAYETTE...PONTOTOC AND YALOBUSHA
COUNTIES...INCLUDING LOCATIONS NEAR HOUSTON...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3373 8952 3386 8952 3387 8962 3424 8954
      3423 8891 3375 8893 3375 8903 3374 8903
      3373 8911 3373 8918 3372 8919 3371 8927
      3372 8951
TIME...MOT...LOC 2127Z 243DEG 25KT 3393 8933
Special weather statement, Aug 30, 4:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SAT AUG 30 2014

MSZ009-016-017-302245-
PRENTISS MS-LEE MS-ITAWAMBA MS-
455 PM CDT SAT AUG 30 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER BLAIR AT 455 PM CDT...MOVING NORTHEAST
AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN ITAWAMBA...LEE AND PRENTISS COUNTIES...INCLUDING LOCATIONS
NEAR BALDWYN AND BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3442 8833 3439 8879 3449 8879 3449 8874
      3451 8873 3459 8874 3460 8872 3463 8872
      3475 8865 3476 8837 3474 8833
TIME...MOT...LOC 2155Z 202DEG 21KT 3448 8869
Special weather statement, Aug 30, 5:25 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT SAT AUG 30 2014

MSZ005-006-302300-
TISHOMINGO MS-ALCORN MS-
525 PM CDT SAT AUG 30 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTH OF LEEDY AT 526 PM CDT...
MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN ALCORN AND TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR
IUKA AND J P COLEMAN STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3462 8813 3462 8833 3474 8833 3476 8837
      3475 8851 3500 8839 3500 8820 3495 8816
      3492 8815 3489 8809
TIME...MOT...LOC 2226Z 230DEG 31KT 3471 8834

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:49 PM CDTSevere Thunderstorm WarningMEGCalhoun, Panola, Yalobusha41 min
Aug 30, 3:55 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union35 min
Aug 30, 3:56 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe35 min
Aug 30, 4:25 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union35 min
Aug 30, 4:27 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Pontotoc48 min
Aug 30, 4:55 PM CDTSpecial Weather StatementMEGPrentiss50 min
Aug 30, 5:25 PM CDTSpecial Weather StatementMEGTishomingo35 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.